Many people experience difficult side effects in the hours and days right after chemotherapy. There are many treatment options for these side effects. It’s important to work with your heathcare team to find relief.
If you or someone you know is preparing for chemotherapy treatments, you may be wondering when these symptoms will begin – and end.
In many cases, some symptoms will begin within 24 to 48 hours of treatment and gradually resolve in the next few weeks. However, some symptoms may linger longer or not appear for weeks or months after the chemotherapy treatment.
It’s important to remember that every individual’s experience with chemotherapy will be different, and it’s always important to discuss any medical concerns with your personal doctor.
Some symptoms may appear immediately, and, if treated and managed, may decrease within a week. For the most part, other symptoms for which there aren’t medications to treat will continue and may not resolve as quickly. Most symptoms will resolve after treatment ends.
It’s important to note, though, that if a person is going through numerous rounds of chemotherapy, they may find that their symptoms become more severe as the chemotherapy treatments continue.
Additionally, some symptoms, like hair loss, may not appear for several weeks after a treatment, and other serious side effects, like heart and bone problems, may not appear
Some common side effects of chemo include:
Since side effects from chemo can have many causes, you will likely have a team of healthcare professionals to help with your treatment planning, including:
- physical therapists
- other healthcare professionals
Healthcare professionals may be able to offer relief from specific chemotherapy side effects such as nausea and vomiting, which many people report as the worst side effect. Here are some common treatments for side effects from chemotherapy.
Nausea and vomiting
If you are experiencing nausea and vomiting, which many people report as the worst side effect, there are
- serotonin (5-HT3) antagonists (ondansetron, granisetron, dolasetron, palonosetron)
- NK-1 receptor antagonists (aprepitant, rolapitant, fosaprepitant)
- steroids (dexamethasone)
- dopamine antagonists (prochlorperazine, metoclopramide)
- benzodiazepines (lorazepam, alprazolam)
- cannabinoids (dronabinol, nabilone)
- combination anti-nausea medications (combination of a serotonin 5-HT3 antagonist with a NK-1 receptor antagonist)
Since fatigue can have many causes, treatment options may include:
- treating underlying conditions like low blood counts or changes in hormones
- physical activity
- counseling for depression
- sleep therapy
- massage therapy
- nutritional counseling
For some people, wearing a wig or head scarf makes them feel more comfortable and also may help them stay warm. Ask your healthcare team about resources at your cancer center for wigs and scarves, including free or discounted wigs.
Other side effects
For many people, constipation is a problem. Try to consume more fiber and drink extra liquids. Crushed ice may be a good option if your mouth is sore or if you’re experiencing nausea and vomiting.
You may also want to ask your doctor if any supplements could help you avoid infection and help with any changes to your skin and nails.
Questions for your doctor at the beginning and end of chemotherapy
Here are some questions you may want to ask your doctor at the beginning and end of your chemotherapy:
- What symptoms should I notify you about?
- What records should I keep about my treatment and symptoms?
- What follow-up care do I need?
- When should I expect to feel more like myself?
- What are the chances I’ll need more chemotherapy in the future?
- Are there any long-term health complications I should expect from my chemotherapy?
- Do you have any resources for counseling or support groups?
While some symptoms are managed and go away quickly after starting, most symptoms resolve after chemotherapy ends.
It’s important to let your doctor know about any long-term side effects you are experiencing, so they can help you to find ways to manage them.
While most people will experience at least some side effects from chemotherapy, there are things you can try to minimize or ease symptoms. These include:
- taking any medications recommended by your doctor to help prevent nausea and vomiting
- tracking your symptoms and sharing their frequency, intensity, and impact on your life with your healthcare team so they can help you manage them
- wearing a cooling cap
- have dental work done in advance of chemo treatments and not during or immediately after
- moderate physical activity as approved by your doctor
- washing your hands often to help prevent germs from entering the body
- trying rest and relaxation methods like meditation, journaling, or yoga
- hydrating and eating small amounts of healthy foods in the hours leading up to a chemotherapy treatment
How can I support someone going through a tough day after chemotherapy treatment?
If you know someone undergoing chemotherapy, it can be helpful to offer meals in the days after treatment. Assisting with picking up medications and helping with other chores may free up time for them to rest. You can also provide emotional support by being there to listen and talk.
When should I contact my doctor about symptoms related to my chemotherapy?
It’s important to notify your doctor right away if you show any signs of an infection. Let your healthcare team know about any symptoms that are very intense, continue for days, or affect your ability to live your typical life. They can support you and work with you to find ways to reduce these if possible.
Where can I get support if I’m having bad days after chemotherapy?
Your healthcare professionals, counselor, or social worker may be able to provide you with the name of some local support groups and therapists.
If you’re unable to find a local option, there are a variety of counseling and therapy groups that meet online. Organizations like the
People who undergo chemotherapy are likely to experience side effects in the days right after treatment. These may get worse the more rounds of chemotherapy a person goes through.
If you’re having chemotherapy, it’s important to talk with your doctor about what you should expect after treatment and notify them right away if you show signs of an infection.